When the time comes to end a course of antidepressants, many people face concerns about what’s next. So we’re laying out what to expect
“I have experienced anxiety since childhood and developed depression in my 20s, after the birth of my second child. Following my divorce, I became more affected, at times struggling to cope with my work which involved travelling around the UK delivering training in, ironically, mental health and exercise. Eventually, I went to my GP, who recommended antidepressants and counselling.”
Sarah Bolitho’s story is likely to sound familiar to many. In the UK, the latest NHS statistics from January to March 2021 show that there were 20.2 million antidepressant drugs prescribed, a 1% decrease from 20.5 million items in the previous quarter, and a 3% increase from 19.6 million items for the same quarter in 2019/20. They’re incredibly common, and yet mental health stigma means that there are often unanswered questions about the experience floating around.
One such question is what to expect when you end a course of antidepressants? The length of time an individual will need to take antidepressants varies from person to person, and while one may take them for up to six months, another may continue to take them for five years, or more. But how can you tell when the right time to stop taking them is for you? What should you expect? And how can you do it safely? Read on to find out. But, first, we need to take some time to get to know what we’re dealing with.
What are antidepressants?
“Antidepressants are medications prescribed for depression, anxiety disorders, obsessive-compulsive disorder (OCD), and some other mental and physical health conditions,” The Royal College of Psychiatrists tells us. “There are almost 30 different kinds of antidepressants. We don’t know for certain how antidepressants work, but they affect the activity of certain chemicals in our brains called neurotransmitters. These pass signals from one brain cell to another. The neurotransmitters most affected by antidepressants are serotonin and noradrenaline.”
And antidepressants can make a huge difference in individuals’ lives. A six-year study by the NIHR Oxford Health Biomedical Research Centre, that looked at the results of more than 500 trials, found that around 60% of people respond to the drugs by two months, with about a 50% reduction in their symptoms.
When is the right time to stop?
From week five of taking them, Sarah recalls feeling more positive, and she noticed that her symptoms were reducing. She had also started counselling at this point, and was gradually starting to identify areas in her life that needed to change, and develop new coping skills. She continued to take the medication for about three years before she decided to speak to her GP.
“I was concerned about coming off the medication, as I was not sure if I would experience depression again, or what the effects of withdrawing would be,” she shares. “I am thankful that I was given good advice to do this slowly – I’m so glad I took the time, as it gave me the confidence that my symptoms were gone and that I could cope.”
According to The Royal College of Psychiatrists, how long you take an antidepressant will all depend on why you were prescribed them, and whether you have had to take them before. You might, like Sarah, have an idea of when you would like to end your course – in which case you should have a conversation with your doctor about when and how to reduce and stop taking your antidepressants.
“You may need to balance the benefits that you get from antidepressants against the problems that can occur after using them for a long time,” they advise. These problems can include sexual dysfunction, weight gain, and sleep problems. “Antidepressants can relieve symptoms of anxiety or depression, but prolonged use can lead to increased side-effects. Some people also find that antidepressants will stop working after a period of time.”
What to expect and how to manage it
The kinds of side-effects that you will experience will depend entirely on the kind of antidepressant you have been taking, how long you have been taking it, and how quickly you stop using them.
“I monitored my symptoms in case they came back but, luckily, I felt fine,” Sarah shares.
“I still get occasional periods of low mood, but I am aware of symptoms earlier, and can make sure I exercise, eat well, and take time for me which helps me to cope. And I know that medication is there to help me if I need it.”
The Royal College of Psychiatrists echoes this practice: “When you agree that it is time to stop, your doctor can help you put together a tapering plan. This must be flexible. It should allow you to reduce the dose at a rate that you find comfortable – as slowly as you need to avoid distressing withdrawal symptoms,” they explain. “This is also called ‘dose tapering’. Dose reductions will usually get smaller as the dose decreases – some people need to get down to a very low dose before stopping.”
Armed with the right support and information, the process can be straightforward. But if you’re in any doubt at all, reach out to your GP.
Antidepressants are not addictive, and this is a common misconception. However, if you stop taking them suddenly you may experience some more intense side-effects.
“You may experience some of the following side-effects when coming off antidepressants, which are usually mild but can be severe,” The Royal College of Psychiatrists advise. “If you do get any of the symptoms listed below, tell your doctor.”
• Dizziness (this is usually mild, but can be so bad that you can’t stand up without help)
• Anxiety, which comes and goes, sometimes in intense ‘surges’
• Difficulty getting to sleep and vivid or frightening dreams
• Low mood, feeling unable to be interested in or enjoy things
• A sense of being physically unwell
• Rapidly changing moods
• Loss of coordination
• The feeling of an electric shock in your arms, legs, or head (those are sometimes called 'zaps', and turning your head to the side can make them worse)
• A feeling that things are not real ('derealisation'), or a feeling that you have 'cotton wool in your head'
• Difficulty in concentrating
• Suicidal thoughts
• A feeling of inner restlessness and inability to stay still (akathisia).
You are more likely to get these symptoms (and for them to be worse) if you stop taking an antidepressant suddenly or if you reduce the dose quickly.
You can find out more by visiting rcpsych.ac.uk.
If you are struggling with your mental health and need support, visit the Counselling Directory or speak to a qualified counsellor.